Harvard Heart Letter

Ask the doctor: Is it okay to take aspirin, Plavix, and warfarin?

Ask the doctor

Is it okay to take aspirin, Plavix, and warfarin?

Q. I am 85 years old. A little over a year ago, I had an angioplasty with placement of a stent. Since then I have been on low-dose aspirin and Plavix without any problems. I just learned I have atrial fibrillation, and my doctor wants me to take Coumadin. That means I would be taking three drugs that prevent blood clots. Is this dangerous? Should I stop taking aspirin and Plavix? Or could I just take aspirin and Plavix without the Coumadin to prevent problems from atrial fibrillation?

A. You are right to be concerned about combining these three drugs, as each of them increases your risk of bleeding problems. However, they act in different ways, and just because you take one doesn't mean you shouldn't take the others. Aspirin and clopidogrel (Plavix) help stop platelets from clumping together inside your arteries. This reduces the chances that an artery-closing clot will develop on or near your stent. Warfarin (Coumadin) blocks vitamin K, a key player in the blood clotting cascade. By preventing the kind of blood clots that can form in the upper chambers of the heart when they beat too rapidly, warfarin reduces the risk of stroke due to atrial fibrillation.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »